Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 14, 2017, 6:01 PM MDT for Grant County, Luna County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2017, 6:01 PM MDT (00:01 UTC)
- Expired
- Aug 14, 2017, 9:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Luna County, NM
The radar
The El Paso radar (KEPZ), 146 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 0.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2460 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101
WGUS54 KEPZ 150001
FFWEPZ
NMC017-029-150300-
/O.NEW.KEPZ.FF.W.0041.170815T0001Z-170815T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
601 PM MDT MON AUG 14 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
East central Grant County in south central New Mexico...
Northwestern Luna County in south central New Mexico...
* Until 900 PM MDT
* At 557 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area, especially along portions of
Highway 61 and Highway 180 near City of Rocks. Up to two inches of
rain have already fallen. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
City Of Rocks State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3266 10803 3259 10791 3251 10790 3246 10800
3261 10814
$$
CRESPOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:16 PM MDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 14, 3:16 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 316 PM MDT Mon Aug 14 2017 .SYNOPSIS... Dry west flow will gradually take over the weather pattern for the Borderland over the next several days. For tonight and Tuesday, enough low level moisture will persist for isolated to scattered thunderstorms. By Wednesday the low level moisture will also decrease, leading to a period of Wednesday through much of Saturday of little or no chance of thunderstorms. The upper high will establish itself over the Gulf of Mexico and Texas by Sunday into the first part of next week. This will create southerly flow aloft and being transporting moisture and a chance of thunderstorms back into the area. && .DISCUSSION... Looks like 3 different weather regimes for the CWA over the next week. The first, current, is a slow drying trend over the next two days. Ridge of high pressure extending from southern Baja across southern Texas and over to the Gulf Coast. Resultant west flow aloft has begun drying the upper atmosphere, with TPW product showing PWs ranging from 1.0 to 1.2 inches, with much drier air over Arizona. NAM12 showing several weak embedded short waves for tonight in this dry air, and satellite imagery showing some convection forming in the dry slot over southwest NM, likely with the help of these short waves. Gave scattered coverage for thunderstorms tonight although the western CWA may see less. Rainfall rates should be a bit lower than previous couple of days (around 1-2 inches per hour instead of 2-3 inches per hour). On Tuesday, drier air continues moving in and the low level moisture finally begins to get scoured out. PWs fall to around .8 to 1.0 inches and dewpoints fall into the 40s. Instability still pretty decent so kept isolated thunderstorm coverage in. Also noticed NAM 12 keeps flow pretty clean from short waves. Wednesday through Saturday...second part of weather regime kicks in as deeper dry air moves in from the west. PWs fall to .5 to .8 inches (the lowest in quite awhile) and dewpoints fall into the 30s. This period should be mostly POP free, although did put low POPs back in for Sat/Sat night as upper high begins to reform over Texas. This will re-establish southerly flow and moisture advection back into the area. Believe we will still not see any convection but did put the low POPs in just in case. Sunday and Monday...upper high firmly in place over Texas and New Mexico to bring significant moisture back in with the southerly flow aloft. GFS shows PWs back up to 1.2 to 1.4 inches so area wide moderate POPS look reasonable. Models not showing much QPF, but with good PWs and very slow storm layer winds, flood potential will also reappear. Beyond Monday into mid week...both GFS/ECMWF show upper high nudging mostly over New Mexico and eastern Arizona. This will push most of the moisture plume to the western CWA, where best chance of thunderstorms will exist. && .AVIATION...Valid 15/00Z-16/00Z... Expect another fairly active thunderstorm day across the area mainly east of the Continental divide, with the usual high-elevation storms developing around Midday and working into the Desert Lowlands in the afternoon. Upper level impulses embedded in westerly flow aloft will help maintain storms over the lowlands into the evening hours, with a better-than-average chance of thunder for LRU/ELP SCT050 BKN100 4SM TSRA GUST 45KTS PSBL BLDU VCNTY. Main risk will be brief IFR conditions due to lower visibility in heavy rainfall. Winds mainly West 10g20KT. General sky: Sct070 Sct120 SCT-BKN250. .FIRE WEATHER... A little drier air will move Southern New Mexico today from the west but not enough to diminish thunderstorm activity particularly east of the Continental Divide. An upper impulse will keep thunderstorms lingering into the overnight hours. A drying trend will begin on Tuesday with thunderstorms mostly limited to the Sacramento Mountains, Otero and Hudspeth Counties. An isolated storm is also possible over the higher terrain of the Gila Wilderness. Wednesday through Friday should be drier with very little if any chances of storms. RH values will drop as low as the lower- 10s in the lowlands, and upper-teens even over the Gila Region despite recent rainfall. But overnight RH recovery will still continue. Moisture and thunderstorm chances will begin to increase again for the weekend and early next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 75 95 76 96 / 40 0 0 0 Sierra Blanca 68 93 69 94 / 40 10 10 0 Las Cruces 68 93 67 94 / 30 0 0 0 Alamogordo 68 94 67 95 / 30 20 0 0 Cloudcroft 49 72 51 73 / 30 40 10 0 Truth or Consequences 68 93 67 94 / 20 0 0 0 Silver City 61 85 60 86 / 20 0 0 0 Deming 67 93 64 94 / 30 0 0 0 Lordsburg 67 90 65 92 / 20 10 0 0 West El Paso Metro 73 94 74 96 / 40 0 0 0 Dell City 71 95 71 98 / 30 20 10 0 Fort Hancock 75 95 75 98 / 40 10 0 0 Loma Linda 66 89 68 90 / 40 10 0 0 Fabens 75 96 75 97 / 40 10 0 0 Santa Teresa 72 94 72 95 / 40 0 0 0 White Sands HQ 69 93 68 95 / 40 10 0 0 Jornada Range 68 94 66 95 / 30 0 0 0 Hatch 68 96 66 97 / 30 0 0 0 Columbus 69 93 67 94 / 30 0 0 0 Orogrande 70 94 70 95 / 40 10 0 0 Mayhill 56 82 57 85 / 30 50 10 0 Mescalero 56 83 57 85 / 30 40 10 0 Timberon 55 82 56 83 / 30 30 10 0 Winston 57 86 58 89 / 20 10 0 0 Hillsboro 64 91 64 92 / 20 0 0 0 Spaceport 67 94 66 95 / 30 0 0 0 Lake Roberts 57 84 56 86 / 20 10 0 0 Hurley 61 87 61 88 / 20 0 0 0 Cliff 60 90 61 91 / 20 0 0 0 Mule Creek 61 86 61 87 / 20 0 0 0 Faywood 62 89 61 90 / 20 0 0 0 Animas 66 91 63 92 / 20 10 0 0 Hachita 66 91 64 93 / 20 10 0 0 Antelope Wells 65 90 64 92 / 20 10 0 0 Cloverdale 63 84 63 87 / 20 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Novlan
Hazardous weather outlook, Aug 14, 11:29 AM MDT, 6 hours 32 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1129 AM MDT Mon Aug 14 2017 NMZ401>417-TXZ418>424-151730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1129 AM MDT Mon Aug 14 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms, mainly before midnight. A few storms could produce heavy rain and local flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Slight chance of thunderstorms Tuesday. Dry Wednesday through Saturday, with chance of thunderstorms increasing on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
In the hours before
Special weather statement, Aug 14, 1:19 PM MDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service El Paso TX
119 PM MDT MON AUG 14 2017
NMZ415-416-142000-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
119 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
200 PM MDT...
At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Elk, or 21 miles east of Cloudcroft, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central Otero
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3296 10532 3296 10535 3293 10535 3289 10543
3303 10558 3325 10532
TIME...MOT...LOC 1918Z 223DEG 15KT 3302 10538
CRESPOSpecial weather statement, Aug 14, 2:18 PM MDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service El Paso TX
218 PM MDT MON AUG 14 2017
NMZ405-406-142100-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
218 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
300 PM MDT...
At 217 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Alamo Hueco, or 14 miles northeast of Antelope Wells,
moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Antelope Wells and Alamo Hueco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3162 10855 3161 10821 3133 10821 3133 10859
3134 10860
TIME...MOT...LOC 2017Z 278DEG 22KT 3153 10840
CRESPOSpecial weather statement, Aug 14, 3:02 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
302 PM MDT MON AUG 14 2017
NMZ405-406-142145-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
302 PM MDT MON AUG 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HIDALGO COUNTY UNTIL
345 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Antelope Wells, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Antelope Wells and Alamo Hueco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3157 10873 3158 10833 3133 10838 3133 10851
3139 10873
TIME...MOT...LOC 2102Z 275DEG 19KT 3148 10863
CRESPOThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:36 PM MDT | Areal Flood Advisory | EPZ | Sierra | 114 min |
| Aug 15, 1:29 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 15, 2:05 AM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Aug 15, 12:42 PM MDT | Special Weather Statement | EPZ | Hidalgo | 48 min |
| Aug 15, 2:31 PM MDT | Special Weather Statement | EPZ | Hidalgo | 44 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.